Yes, both anxiety and jitteriness can be normal coming off of antidepressants, particularly Effexor. However, there are other reasons that can also cause those feelings. I do think that it's important for you to be in touch with your doctor and let him know you're still having difficulties to help ensure that there isn't some other process occurring. It does take a while for the symptoms to resolve, including memory, concentration, anxiety and jitteriness.View Thread
Effexor is one of the more difficult medicines to come off of, and I suggest that you talk with your physician prescribing it to potentially alter the course of coming off of it so you feel more comfortable.
The typical time course for this discontinuation syndrome is anywhere from a week to a number of months. The slower a person comes off of the medicine, the fewer side effects they have.
Hang in there, and talk to your physician. I hope you feel better soon.View Thread
Xanax and Adderall do have a high potential for abuse. They also do have appropriate therapeutic uses.
Assuming a person is truly an addict, i.e. meets criteria for a substance abuse disorder — opioid abuse or dependence - the use of those two substances often is not recommended.
The best situation would have your friend talking to his doctor honestly about his Oxycodone use or misuse so that an informed decision can be made between the two of them. If it is unclear what the psychiatric/ medical issues may be, a consult with an addiction psychiatrist or addictionologist (primary care doctor who specializes in addictive disease) may be indicated. Again, this ideally should be decided between your friend and his doctor.View Thread
From what you describe, this could be related to the medications given to your son; it could be a primary psychiatric disorder and/or it could be related to other drugs he may be taking that have abuse potential.
Ideally, it would be good to talk to your son's psychiatrist, but he has the right to not allow you to communicate with his doctor. Under that circumstance, you don't have a lot of options.
What you can do is take care of yourself by doing things such as attending Al-Anon and/or a program that offers education and treatment for family members of addicts.
I hope you can help your son, or — even better — that he can help himself with the help of his psychiatrist.
There is no clear evidence that supports the idea that use of supplements or cognitive exercises help brain damage. The best activities to help someone with healthy brain function/growth are a balanced lifestyle, good nutrition, ample exercise and limiting and/or preferably not using potential substances of abuse. I would highly recommend that you touch base with your primary care physician and/or mental health professional to discuss your use of those substances. Usage can definitely have a negative impact on a person's life, both acutely on the brain as well as long term with addiction. Also, I suggest you talk to your healthcare provider about your thoughts of suicide as well. There is a concern that I have about your continued use despite feeling bad about the process — and where, ultimately, the use of these substances will take you, given the fact that you already feel bad but have continued to use them. There are programs that can help people with that, such as AA, NA and mental health providers. I wish you well.View Thread
To me, it seems unlikely to be a Paxil Discontinuation Syndrome, given the small doses you were taking, your prior ability to tolerate Paxil without difficulty and the length of time off of the small dose at present.
However, it is sometimes difficult to know, and if it were a Paxil Discontinuation Syndrome, you can expect to slowly get better over the next couple of months.
I would recommend you speak with your psychiatrist/treating MD regarding your situation. I suggest you evaluate for other medical and psychiatric causes for your discomfort while you wait for the symptoms to improve. Also, there have been report of 5-HTP-induced Eosinophilia-Myalgia Syndrome, hence the importance of following up with your physician regarding this issue. (Although I realize you haven't taken 5-HTP in three months.)
There are probably multiple reasons for its approval, although it can have significant adverse effects when stopped. When Effexor XR first came out, I do not think as much was known or appreciated about the 'discontinuation syndrome' as is known at present. Also, not every person who takes the medication has this reaction. I have seen people on large doses of Effexor XR stop it suddenly and have no adverse events. The medication has helped many people treat their depressive or anxiety disorder and significantly changed their lives.
The prescribing information, a.k.a. package insert, does warn doctors to discontinue slowly; unfortunately, not every doctor is aware of this information and/or has not experienced the discontinuation phenomenon.
Also, if patients receive a prescription from a pharmacy, they are supposed to also receive a medication guide, as ordered by the FDA. It mentions to patients to not stop the medication suddenly or they may experience "other symptoms." This is clearly not as strong of a warning as people could receive.
This is a complex issue. Given the experience doctors are now having with Effexor XR, it is likely changing prescribing practices and shunting doctors away from antidepressants that have more 'discontinuation symptoms.' Although probably all antidepressants can cause this syndrome, some medications are not as likely to cause this as others.
It is difficult to say if you brother's behaviors are driven by an independent psychiatric disorder, such as bipolar disorder, or if he is disinhibited because of alcohol.
The best way to tell is to get him into a program that can help him be sober and then they watch his behavior. Such a program would be one that deals with excessive alcohol use and also has psychiatric monitoring capabilities. For then, one could see if he was improving off alcohol or remaining impaired/impulsive.
There are facilities that do what is termed a 'clinical diagnostic evaluation.' In this process, the person undergoes a 3-5 day evaluation by a team that includes a psychiatrist, an addiction family medicine/internist, a neuropsychologist and a master's level coordinator. They work together to clarify this complex diagnostic dilemma.
If he is not seeing a psychiatrist, seeing an addiction psychiatrist by himself would also be an option.
Unfortunately, I know of no way to make a person voluntarily participate in one of these evaluations/treatments and do not know the detainment laws in Florida. Something that could be helpful to you would be participating in Al-Anon, a support group for people who have significant others with drug or alcohol problems. I'm sorry I can't be more specific, but a lot will depend on your brother's willingness to look at these issues. I wish you the best.
It is known that Effexor XR can be difficult to stop. In psychiatry we call this a discontinuation syndrome.
The best way to stop Effexor XR is very slowly. I would let your physician know the difficult time you are having, and work together from there. If your MD is not a psychiatrist, it may be worthwhile for your MD to collaborate with one or refer you to one if he is not familiar with this phenomenon.
I do not know of any natural remedies to treat this difficult process. The best way is a slow titration off. Stay connected to your peers in Al-Anon — including your sponsor and others who provide support around you — to not feel so alone. People do have this resolve, but it may take weeks to occasionally months for it to completely improve. Sorry I don't have a better/easier answer. View Thread
Clearly, cannabis has been implicated as a causative or contributing factor in a number of psychiatric illnesses.
It seems clearer over the last couple of years that it either speeds up the onset of psychotic disorders or may even make them more likely to happen. These disorders do not get better with abstinence. It can also cause substance-induced mood, psychotic, or anxiety disorders, which resolve with abstinence.
Cannabis is clearly an addictive substance as well and may lead to bad consequences in a person's life. Hence, it is not a benign drug, and using it may lead to negative outcomes both short-term and long-term.View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.